EconPapers    
Economics at your fingertips  
 

Nested identification of subjective probabilities

Jacques Dreze

No 2005061, Discussion Papers (ECON - Département des Sciences Economiques) from Université catholique de Louvain, Département des Sciences Economiques

Abstract: The theory of games against nature relies on complete preferences among all conceivable acts, i.e. among all potential assignments of consequeces to states of nature (case 1). Yet most decision problems call for choosing an element from a limited set of acts. And in games of strategy, the set of strategies available to a player is givent and not amenable to artificial extensions. In “Assessing Strategic Risk”,(ECON DP 2005-20) R.J. Aumann and J.H. Drèze extend the basic result of decision theory (maximisation of subjectvely expected utility) to situations where preferences are defined only for a given set of acts, and for lotteries among these and sure consequences (case 2). In this paper, we provide a similar extension for two other situations : those where only the set of optimal elements from a given set of acts is known (case 3); and those where only a single optimal act is known (case 4). To these four cases correspond four nested sets of admissible subjective probabilities over the states or the opponent’s strategies, namely a singleton in case 1 and increasing sets in cases 2-4. The results for case 3 and 4 also define the extent to which subjective probabilities must be specified in order to solve a given decision problem or play a given name.

Pages: 16
Date: 2005-11-01
New Economics Papers: this item is included in nep-gth and nep-upt
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://sites.uclouvain.be/econ/DP/IRES/2005-61.pdf (application/pdf)

Related works:
Journal Article: Nested identification of subjective probabilities (2012) Downloads
Working Paper: Nested identification of subjective probabilities (2012)
Working Paper: Nested identification of subjective probabilities (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ctl:louvec:2005061

Access Statistics for this paper

More papers in Discussion Papers (ECON - Département des Sciences Economiques) from Université catholique de Louvain, Département des Sciences Economiques Place Montesquieu 3, 1348 Louvain-la-Neuve (Belgium). Contact information at EDIRC.
Bibliographic data for series maintained by Virginie LEBLANC ().

 
Page updated 2025-03-30
Handle: RePEc:ctl:louvec:2005061